Reports in the literature of retropharyngeal hematoma as a complication of anticoagulation therapy are rare. When this complication does occur, it can become life-threatening if the airway is compromised. However, no consensus exists as to which approach—intubation, tracheotomy, or conservative therapy—is best for managing the airway in these cases. We report a case of retropharyngeal hematoma that occurred as a sequela to a trivial blunt trauma in a 48-year-old man who had been undergoing anticoagulation therapy with warfarin. The hematoma had caused airway obstruction, and the patient was hospitalized. He was treated conservatively, and the hematoma slowly resolved over the course of 2 weeks. On the basis of our experience and the findings of our literature review, we suggest that conservative management can be initiated for small nonexpanding hematomas that do not seriously compromise the airway. Securing the airway with intubation or tracheotomy should be reserved for patients who are in serious respiratory distress; the choice between intubation and tracheotomy should be made on an individual basis.
Source URL: http://www.entjournal.com/article/retropharyngeal-hematoma-complication-anticoagulation-therapy#comment-0